Iowa, 2004

Winter Storm in Iowa, March 15, 2004

March 15, 2004 · NWS OAX · 4 events in 4 counties and zones

A late winter storm dropped heavy snow over parts of northeast Nebraska and western Iowa. Due to relatively warm temperatures during the event, most of the snow was heavy and wet and the rain/snow line remained nearly stationary for much of that time.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A late winter storm dropped heavy snow over parts of northeast Nebraska and western Iowa. Due to relatively warm temperatures during the event, most of the snow was heavy and wet and the rain/snow line remained nearly stationary for much of that time. In addition...with temperatures a little above freezing on the southern end of the snow area, snow accumulations dropped off sharply. For instance, a small area in far north Omaha picked up 5 to 6 inches, while the southern part of the city received only an inch or two, and then only on grassy surfaces. Meanwhile 40 miles or so the southwest much of the snow melted as it fell leaving only a trace. Most of the heavier snow, 6 inches or more, fell along and northeast of a line from around Center in Knox county to just east and northeast of Council Bluffs in Pottawattamie county in west central Iowa.Heavier amounts in eastern Nebraska included 13.5 inches in Crofton, 10 inches in Walthill and Oakland, 9 inches at Lyons, 8 inches at Wausa and Creighton, 7 inches at Fort Calhoun, Tekamah, West Point, and Blair.Heavier totals in western Iowa included around 13 inches at Castana and near Little Sioux, 11 inches in Mapleton, 9 inches at Harlan and 8 inches in Logan and Kennebec.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 14, 10:10 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 14, 10:10 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1010 PM CST SUN MAR 14 2004

.DISCUSSION...
AFTER LOOKING AT NEW 00Z FORECAST SOUNDINGS...THINK THERE IS A
BETTER CHANCE THE PRECIP WILL TEND TO STAY SNOW OVER ABOUT THE
NORTHERN TWO THIRDS OF THE CWA THROUGH MOST OF MONDAY.  THERE COULD
BE SOME MELTING...BUT CONCERNED THAT THE SNOW MAY BECOME HEAVY
ENOUGH TO ACCUMULATE.  THE ETA ALSO STILL SHOWS GOOD MID-LEVEL
FRONTOGENETICAL FORCING...AND STRONG VERTICAL MOTION IN THE
DENDRITIC LAYER.  THEREFORE...HAVE DECIDED TO GO WITH A WINTER
WEATHER ADVISORY FOR ABOUT THE NORTHERN TWO THIRDS OF THE CWA WITH
STORM TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES.

.PREV DISCUSSION...
230 PM CST SUN MAR 14 2004

WEAK RIDGE OF HIGH PRESSURE WAS ACROSS THE AREA EARLY THIS AFTERNOON
WITH DEVELOPING LEE TROF TO THE WEST AND RATHER DRY BOUNDRY LAYER
OVER THE FORECAST AREA WITH DEW POINTS MAINLY IN THE TEENS.
TEMPERATURES AND LOCATION OF RAIN/SNOW LINE TONIGHT CONTINUE TO BE
THE MAIN CHALLENGE IN THE FORECAST.

BOTH ETA AND GFS DEVELOP LOW PRESSURE OVER NORTHEAST COLORADO THIS
EVENING AHEAD OF SHORT WAVE ENERGY AND TRACK SYSTEM EAST ALONG
NEB/KS BORDER TONIGHT. COMBINATION OF INCREASING CLOUDS AND SOUTH
WINDS AHEAD OF THE SURFACE LOW EXPECTED TO HELP HOLD TEMPERATURES
ABOVE FREEZING ACROSS MOST OF THE AREA TONIGHT WITH PRECIP STARTING
AFTER MIDNIGHT INITIALLY AS RAIN IN MOST AREAS BEFORE CHANGING TO
SNOW NORTH AND A MIX SOUTH AS DYNAMICS KICK IN. MAIN PERIOD OF SNOW
LOOKS TO BE BETWEEN 09Z AND 15Z BASED ON ETA WITH LINGERING PRECIP
INTO THE AFTERNOON. HAVE GENRALLY CONTINUED WITH RANGE OF 2-4 INCHES
NORTH TO LESS THAN AN INCH SOUTH FOR SNOWFALL THROUGH MONDAY
AFTERNOON. WARM GROUND AND BOUNDRY LAYER TEMPERATURES EXPECTED TO
HELP WITH MELTING AND LIMIT ACCUMULATIONS IN MOST AREAS. SYSTEM
MOVES THROUGH FAST WITH MOST OF THE FORCING EAST OF THE AREA BY
MONDAY AFTERNOON. ANOTHER WAVE FOLLOWS BEHIND THIS INITIAL SYSTEM IN
QUICK SUCCESSION FOR TUESDAY AND HAVE CONTINUED MENTION OF
PRECIP...MAINLY RAIN...FOR TUE INTO TUE EVENING. REST OF THE
FORECAST LOOKS DRY AND MILD AS EXTENDED MODELS INDICATE MORE ZONAL
PATTERN DEVELOPING BY THE END OF THE WEEK.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...WINTER WEATHER ADVISORY FROM 3 AM MONDAY TO 4 PM MONDAY FOR
AREAS GENERALLY NORTH OF A LINE FROM ALBION TO WEEPING WATER.
.IA...WITNER WEATHER ADVISORY FROM 3 AM MONDAY TO 4 PM MONDAY FOR
ALL OAX IA COUNTIES.

&&

KING
Hazardous weather outlook, Mar 14, 10:23 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1023 PM CST SUN MAR 14 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-051>053-067-151200-
ANTELOPE-BOONE-BURT-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-
PAGE IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-
STANTON-THURSTON-WASHINGTON-WAYNE-
1023 PM CST SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY.

SNOW IS EXPECTED TO DEVELOP DURING THE OVERNIGHT HOURS AND
CONTINUE THROUGH MUCH OF MONDAY.  THE SNOW MAY BECOME HEAVY AT
TIMES...WITH STORM TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES
EXPECTED.  THE SNOW WILL GRADUALLY TAPER TO FLURRIES BY LATE MONDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE ON MONDAY.

NEZ050-065-066-068-151200-
BUTLER-LANCASTER-OTOE-SEWARD-
1023 PM CST SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY.

A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP OVERNIGHT...BEFORE
TURNING TO ALL SNOW ON MONDAY. STORM TOTAL SNOW ACCUMULATIONS
OF 1 TO 3 INCHES ARE POSSIBLE BEFORE THE SNOW TAPERS TO FLURRIES LATE
MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

NEZ078-088>093-151200-
GAGE-JEFFERSON-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-SALINE-
1023 PM CST SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY.

A MIX OF RAIN AND SNOW WILL DEVELOP OVERNIGHT...AND CONTINUE INTO
MONDAY.  ANY SNOW ACCUMULATIONS SHOULD BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

KING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Shelby

When
March 15, 3:00 AM CST to 8:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Winter Storm, Harrison

When
March 15, 3:00 AM CST to 8:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Winter Storm, Monona

When
March 15, 3:00 AM CST to 8:00 PM CST
Where
Monona forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Winter Storm, Pottawattamie

When
March 15, 3:00 AM CST to 8:00 PM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387665, 5387666, 5387724, 5387725.